Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 56, NWS Charleston, SC

June 9, 2025Berkeley County, Charleston County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 9, 2025, 4:51 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2025, 4:51 PM EDT (20:51 UTC)
Expired
Jun 9, 2025, 5:45 PM EDT
In force
54 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.0 in
Wind
60.0 mph

Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2025-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2025-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:08 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 9, 4:08 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
408 PM EDT Mon Jun 9 2025

.SYNOPSIS...
Multiple upper level disturbances will impact the region this
week, with a cold front approaching the region mid-week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
This evening into tonight: An upper trough and stacked low over
the northern Great Lakes region will begin to lift as it moves
toward the Northeast. Meanwhile at the sfc, its attendant cold
front will nudge eastward into the Appalachians. Ongoing
convection over southeast Georgia will push northeast this
evening, as a few airmass showers/storms develop inland and
across southeast SC. Model soundings and analysis show a rebound
in SBCAPE (after this mornings convection), with steep llvl
lapse rates, and around 25 kt of 0-6 km bulk shear. MLCAPE and
mid level lapse rates took a hit with the morning activity,
nonetheless a few thunderstorms could still become strong to
severe, which could produce damaging winds and/or brief heavy
downpours. The severe threat should come to an end with the
late afternoon/evening convection as we lose diurnal heating
after sunset.

Attention then turns to the possibility of upstream convection
arriving from the west. This upstream convection appears to be
driven by remnant outflow or an MCV tracking eastward across the
Deep South. Shortwave activity swinging around the base of the
trough is progged to reach the western fringes of the forecast
area later this evening into tonight. Despite moving beyond
diurnal heating, the presence of this MCV as well as upper
forcing should be enough to keep at least scattered convection
going across inland areas into the early morning hours. However,
models have been consistently indicating a weakening trend on
its approach, perhaps even fizzling out before reaching the
coast. POPs have been adjusted to taper off from west to east
during the overnight period. In terms of temperatures,
convection will make it tricky but should drop into the low 70s
(mid 70s at the beaches) with a few spots inland dipping into
the upper 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
A mid-level trough will remain positioned over the eastern CONUS on
Tuesday, transitioning to a quasi-zonal flow into Thursday. At the
surface a weak cold front will approach the region Wednesday,
lingering in the vicinity of the southeastern coastline on Thursday.
A typical summertime pattern is forecast through Thursday, with
shower and thunderstorm coverage greatest in the afternoon hours.
While the environment could support a strong thunderstorm each
afternoon, conditions across the region on Tuesday look most
favorable for a severe storm given the broad troughing aloft.
Forecast soundings depict ML CAPE values around 1000-1500 J/kg along
with DCAPE values upwards of 800 J/kg. This environment could
support damaging wind gusts. Daytime temperatures through the period
are forecast to remain near normal, generally in the upper 80s to
low 90s. Overnight lows, however, are forecast to be several degrees
above normal, only dipping into the upper 60s inland and low to mid
70s along the coastline.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Friday and through the weekend the region will remain positioned
between two upper level features, high pressure extending across the
far western Atlantic and a mid-level trough over ArkLaTex. Several
disturbances will traverse the southern periphery of the mid-level
trough through the weekend, yielding daily rain chances across the
region. Most of the showers and thunderstorms will be diurnally
driven, peaking in coverage and strength in the afternoon hours.
However, it is possible some storms could linger into the nighttime.
Temperatures through the period will remain steady, with highs in
the low 90s and overnight lows in the low to mid 70s. Heat Index
values Saturday and through the remainder of the weekend could
approach 100-103, especially along the coastal counties.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
18Z Monday: Ongoing convection moving northeast across
southeast Georgia is progged to reach KSAV around 20Z and
KCHS/KJZI around 22Z. TEMPO groups for a couple hours of TSRA
and lowered vsbys have been adjusted to fit this time.
On the other hand, it is unclear if direct impacts will be seen
at KCHS/KJZI, but if so there could be a brief period of IFR
conditions mainly in visibility. Gusty winds could also
accompany any thunderstorms that move through. Another concern
is for a second round of convection moving in from the west
overnight. Models consistently show a weakening trend on its
approach, with it decaying before reaching the terminals. We
keep VCTS in the TAFS through the first half of the overnight
period to account for this, as well as any lingering convection
from the evening. Thereafter we expect VFR conditions Tuesday
morning into the rest of the TAF period.

Extended Aviation Forecast: Diurnally driven showers and
thunderstorms could bring temporary flight restrictions through the
week, mainly in the afternoon hours.

&&

.MARINE...
Tonight: Southwesterly winds will prevail tonight with Bermuda high
pressure offshore. Winds will remain elevated as a cold front
approaches well inland from the northwest, keeping the pressure
gradient pinched. Occasional to frequent 25 knot gusts are
expected for the Charleston County nearshore waters through
most of the overnight, thus the Small Craft Advisory continues
until just before daybreak Tuesday. Seas should average 2-4
feet, except up to 5 feet at times in the Charleston County
nearshore waters and the far out portion of the outer GA waters.
Marine should stay alert for inland thunderstorms moving into
the coastal waters this evening and tonight bringing the
potential for strong wind gusts.

Tuesday through Friday: Tuesday will feature southwesterly winds,
generally around 10 to 15 knots, however across the Charleston
County nearshore waters gusts up to around 23 knots will be
possible. While there will likely be slightly higher wind gusts
along the coastline each afternoon associated with the sea breeze,
conditions will likely remain below Small Craft Advisory levels
through the period.

&&

.CLIMATE...
Record High Minimum Temperatures:

June 9:
KCHS: 77/1978
KSAV: 77/1877

June 11:
KCHS: 76/2020
KSAV: 76/2010

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for AMZ350.

&&

NEAR TERM...BRS
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...BRS/CPM
MARINE...BRS/CPM
Hazardous weather outlook, Jun 9, 3:10 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
310 PM EDT Mon Jun 9 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-101915-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
310 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Excessive Rainfall
- Severe Thunderstorm

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

In the hours before

Special weather statement, Jun 9, 3:59 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
359 PM EDT Mon Jun 9 2025

GAZ118-119-SCZ047-048-051-092045-
Coastal Jasper SC-Inland Jasper SC-Coastal Chatham GA-Beaufort SC-
Inland Chatham GA-
359 PM EDT Mon Jun 9 2025

...A STRONG THUNDERSTORM WILL IMPACT BEAUFORT...JASPER AND CHATHAM
COUNTIES UNTIL 445 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Garden City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Hilton Head Island, Pooler, Bluffton, Bellinger Hill Area,
  Hutchinson Island, Wilmington Island, Downtown Savannah, Midtown
  Savannah, Hunter Army Airfield and Savannah International Airport.

This includes the following highways...
	I-16 between mile markers 159 and 168.
	I-95 in Georgia between mile markers 101 and 111.
	I-95 in South Carolina between mile markers 4 and 5.
	I-516 between mile markers 3 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3199 8117 3215 8129 3223 8115 3223 8114
      3238 8089 3219 8065 3218 8066 3218 8067
      3215 8069 3204 8089
TIME...MOT...LOC 1959Z 242DEG 31KT 3210 8118

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

APT
Special weather statement, Jun 9, 4:16 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
416 PM EDT Mon Jun 9 2025

SCZ043-044-092045-
Inland Colleton SC-Dorchester SC-
416 PM EDT Mon Jun 9 2025

...A STRONG THUNDERSTORM WILL IMPACT COLLETON AND DORCHESTER
COUNTIES UNTIL 445 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over
Round O, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Summerville, Walterboro, Saint George, Givhans Ferry State Park,
  Dorchester, Ridgeville, Cottageville, Harleyville, Givhans and
  Round O.

This includes the following highways...
	I-26 between mile markers 177 and 189.
	I-95 in South Carolina between mile markers 62 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3316 8063 3326 8044 3326 8037 3325 8035
      3320 8033 3318 8030 3315 8032 3303 8016
      3288 8061 3301 8071
TIME...MOT...LOC 2016Z 242DEG 31KT 3297 8055

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH

CPM
Local storm report, Jun 9, 4:17 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
417 PM EDT Mon Jun 09 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Tstm Wnd Gst     Savannah Airport        32.13N  81.20W
06/09/2025  M52 mph          Chatham            GA   ASOS

&&

Event Number CHS2500431

DAK
Local storm report, Jun 9, 4:32 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
432 PM EDT Mon Jun 09 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Marine Tstm Wind 2 ENE Tybee Island      32.01N  80.81W
06/09/2025  M40 mph          AMZ352             GA   Mesonet

&&

Event Number CHS2500432

DAK
Local storm report, Jun 9, 4:39 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
439 PM EDT Mon Jun 09 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Tstm Wnd Gst     3 N Savannah            32.17N  81.12W
06/09/2025  M49 mph          Jasper             SC   Other Federal

&&

Event Number CHS2500433

DAK
Special weather statement, Jun 9, 4:40 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
440 PM EDT Mon Jun 9 2025

SCZ044-045-052-092115-
Tidal Berkeley SC-Inland Berkeley SC-Dorchester SC-
440 PM EDT Mon Jun 9 2025

...A STRONG THUNDERSTORM WILL IMPACT BERKELEY AND DORCHESTER
COUNTIES UNTIL 515 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Knightsville, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  North Charleston, Summerville, Goose Creek, Moncks Corner, Ladson,
  Givhans Ferry State Park, Dorchester, Ridgeville, Jedburg and
  Sangaree.

This includes I-26 between mile markers 181 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3286 8038 3302 8040 3304 8039 3305 8040
      3305 8041 3320 8043 3333 8005 3308 7986
      3300 8005 3299 8010 3300 8010 3302 8016
      3301 8018 3299 8015 3300 8013 3299 8011
      3298 8014 3297 8013
TIME...MOT...LOC 2040Z 245DEG 21KT 3303 8028

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH

CPM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:05 PM EDTSmall Craft AdvisoryCHS6 hr
Jun 9, 3:14 AM EDTSmall Craft AdvisoryCHS24 hr
Jun 9, 3:17 AM EDTSpecial Marine WarningCHS57 min
Jun 9, 7:27 AM EDTSpecial Weather StatementCHSBulloch, Candler, Evans, Jenkins33 min
Jun 9, 11:24 AM EDTSpecial Marine WarningCHS84 min
Jun 9, 1:16 PM EDTSpecial Marine WarningCHS89 min
Jun 9, 2:42 PM EDTSpecial Marine WarningCHS2 hr
Jun 9, 3:13 PM EDTSpecial Weather StatementCHSBryan, Chatham47 min
Jun 9, 3:18 PM EDTSpecial Weather StatementCHSMcIntosh57 min
Jun 9, 3:28 PM EDTSpecial Marine WarningCHS2 hr
Jun 9, 3:35 PM EDTSpecial Weather StatementCHSEvans40 min
Jun 9, 3:39 PM EDTSpecial Weather StatementCHSMcIntosh36 min
Jun 9, 3:55 PM EDTSevere Thunderstorm WarningCHSBulloch, Candler, Evans, Tattnall50 min
Jun 9, 3:59 PM EDTSpecial Weather StatementCHSChatham46 min
Jun 9, 4:14 PM EDTSpecial Marine WarningCHS61 min
Jun 9, 4:34 PM EDTSpecial Marine WarningCHS88 min
Jun 9, 4:40 PM EDTSevere Thunderstorm WarningCHSBulloch, Effingham, Screven18 min
Jun 9, 5:37 PM EDTSpecial Marine WarningCHS77 min
Jun 9, 4:16 PM EDTSpecial Weather StatementCHSDorchester29 min
Jun 9, 4:40 PM EDTSpecial Weather StatementCHSDorchester35 min
Jun 9, 5:21 PM EDTSpecial Weather StatementCHSCharleston39 min
Jun 9, 5:26 PM EDTSpecial Weather StatementCHSHampton49 min
Jun 9, 5:26 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston64 min
Jun 9, 5:49 PM EDTSpecial Weather StatementCHSCharleston41 min
Jun 9, 6:01 PM EDTSpecial Weather StatementCHSColleton29 min
Jun 9, 6:20 PM EDTSpecial Weather StatementCHSDorchester25 min
Jun 9, 7:08 PM EDTSpecial Weather StatementCHSBerkeley52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.